What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 30, 3:20 PM PST, 18 minutes earlier.
Area forecast discussion, Aug 30, 3:20 PM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
420 PM MST Mon Aug 30 2021
.UPDATE...
Updated Aviation
&&
.SYNOPSIS...
Unsettled weather conditions are expected for at least the first
half of this week with shower and thunderstorm chances increasing
through Wednesday. A Flash Flood Watch has been issued for the
entire area on Tuesday, and persisting through Wednesday across
southern Arizona as heavy rainfall and localized flooding will
become the main threats. Drying conditions are expected beginning
Thursday, but lingering chances for isolated storms will remain over
the Arizona high terrain into the weekend. Temperatures will lower
starting Tuesday with below normal readings then expected through
the end of the week.
&&
.DISCUSSION...
Water vapor satellite this afternoon shows the local CWA is
sandwiched between a high near the Four Corners and a low over
the Pacific west of Baja California with deep southeasterly flow.
The remnants of Nora dissipated this morning, but a broad mid level
circulation is still evident. This circulation is not really
expected to be a player in our area over the next few days, but
other perturbation waves within the flow, between the previously
mentioned low and high, may invigorate the local weather.
Speaking of perturbation waves, a small wave is evident on satellite
this afternoon moving west-northwest through southwest AZ. This wave
in conjunction with peak diurnal heating is helping storms realize
the available instability. A 20Z sounding out of Yuma, AZ shows CAPE
values around 1000-1500 J/kg, which is sufficient for strong to
isolated severe storms. The sounding also shows most most of the
moisture is elevated, with a dry layer below 700 mb, but the profile
is saturated between 700-300 mb. With the dry sub-cloud layer,
strong damaging winds and dust will be a primary threat through this
afternoon, but with the deep saturated layer aloft localized flash
flooding will also be a threat and especially with storms that
anchor over the same areas. Hail contamination and evaporation below
the cloud may lead to slight radar overestimation, but with rain
rates up to 1.5-2"/hr, locally high rainfall amounts are still
possible. 12Z HREF favors our western deserts and the AZ high
terrain through the rest of this afternoon, keeping the Phoenix area
quiet. However, hi-res models are suggesting another wave moving
through tonight- tomorrow morning with another round of elevated
convection, mainly west of Phoenix, but could clip through the metro
area.
Tuesday through Wednesday, richer moisture is expected to stream
northward out of Mexico, with 2" PWATs over a large portion of the
CWA, as deep southerly flow sets up between the high to the east and
low to the west. The low is expected to transition into an open wave
trough and push inland heading into Wednesday. Best dynamics with
this trough and southerly perturbation waves looks to line up over
the region Tuesday evening through Wednesday morning/early
afternoon. This time period currently looks the most favorable for
heavy rain and flash flooding impacts based on the 12Z HREF and
recent hi-res model runs. With the fairly uniform deep southerly
flow, banding storm structures with training over the same areas
will be a possibility and the 18Z HRRR is beginning to support this
as well. The remaining uncertainty at this time continues to be
where heaviest rain will line up and the coverage of heavy rain.
Conceptually, high terrain and upslope regions are the most favored
for highest QPF with the southerly flow. With the potential banding
structure of storms, there is still a possibility for many areas to
get no measurable rain while an area 5-10 miles away receives a few
inches within a persistent rain band. The median QPF for the Phoenix
area is 0.5-1.0" with a 10% chance of 0.01" or no rain at all. The
12Z HREF LPMM is supporting the potential for 2-4" in the upslope
regions north of Phoenix. So, while most may not see flooding
impacts from the event, the flash flood watch is certainly warranted
as the potential is definitely there for high rainfall amounts.
&&
.PREVIOUS DISCUSSION...
Much drier air aloft is now expected to spread over much of the
area Wednesday night into Thursday as the upper level trough exits
to the northeast, likely ending rain chances across the lower
deserts by Thursday morning. Another upper level trough is forecast
to approach the California coast late in the week, keeping our
region mostly under southwesterly flow aloft. Lingering boundary
layer moisture should prevail over the higher terrain of eastern
Arizona Friday into the weekend keeping at least slight chances for
afternoon storms in the forecast. Model ensembles are also starting
to agree on another round of monsoonal moisture and storm chances
moving back into the region late in the weekend into early next week.
Temperatures today will still be very warm with highs near to
slightly above normal, but that will quickly change with the
increasing moisture and more widespread rainfall starting Tuesday.
Forecast highs bottom out on Wednesday with highs a few degrees
below normal across the western deserts to around 90 degrees
across the south-central Arizona deserts. A gradual warm up should
then take place late in the week with temperatures possibly
reaching near normal readings for the upcoming weekend.
&&
.AVIATION...Updated at 2320Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
There's less than a 20% chance of thunderstorms directly impacting
any terminal this evening with better chances of abrupt outflow wind
shifts. In fact, competing multiple outflow boundaries are possible
with low confidence in timing, direction, and magnitude. A general
increase in mid/high cloud decks will occur through the evening and
overnight, and eventually elevated SHRA/TSRA should materialize
across parts of the region. Coverage into the Phoenix metro is
uncertain and have carried VCSH into the sunrise hours, and
potential exists for isold/sct TSRA.
Thick cigs 12K-15K ft AGL are likely much of the day Wednesday with
forecasts suggesting a potential deck around 6K ft. At this time,
have just carried a SCT mention with rather quiet conditions likely
through much of the day. For planning purposes, there is good
confidence an organized complex of storms will roll into the entire
Phoenix metro area Wednesday evening. Significant TSRA impacts are
possible.
Southeast California/Southwest Arizona including KIPL and KBLH:
Scattered TSRA will directly impact KBLH this evening while activity
may stay just SW of KIPL. Regardless, gusty outflow winds will be
possible at both sites. Directions will favor SW at KIPL, but will
be highly variable at KBLH depending on storm location around the
airport. While there should be a break inactivity overnight, further
elevated SHRA/TSRA will be possible again Wednesday morning. In
general, cigs should remain above 8K ft AGL through Wednesday
afternoon.
&&
.FIRE WEATHER...
Wednesday through Sunday:
Elevated moisture levels from an influx of tropical moisture will
bring very good rain chances across Arizona on Wednesday, possibly
lingering across eastern Arizona into Thursday. Heavy rainfall and
flooding may impact area burn scars, particularly on Wednesday.
Drying conditions are expected from west to east on Thursday ending
rain chances for all but the eastern Arizona high terrain. After
mostly slight chances for afternoon showers and storms across the
higher terrain on Friday and Saturday, another disturbance may bring
more widespread rain chances starting Sunday. Minimum RHs will
remain quite high for much of the period across central and eastern
Arizona, while southeast CA and southwest AZ see RHs dip into the
teens to around 20% by Saturday. Winds should be relatively light,
mostly following an afternoon upslope component and overnight
drainage through the period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Tuesday morning through late Wednesday
night for AZZ530-531-533>563.
Flash Flood Watch from Tuesday morning through late Tuesday
night for AZZ532.
CA...Flash Flood Watch from Tuesday morning through late Tuesday
night for CAZ560>570.
&&
DISCUSSION...Benedict
PREVIOUS DISCUSSION...Kuhlman
AVIATION...MO
FIRE WEATHER...KuhlmanIn the hours before
Special weather statement, Aug 30, 12:41 PM PST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
141 PM MST Mon Aug 30 2021
AZZ531-533-302115-
Kofa AZ-Central La Paz AZ-
141 PM MST Mon Aug 30 2021
...A strong thunderstorm will impact portions of central La Paz and
north central Yuma Counties through 215 PM MST...
At 140 PM MST, Doppler radar was tracking a strong thunderstorm over
Kofa Wildlife Refuge, or 45 miles south of Parker, moving northwest
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quartzsite, Kofa Wildlife Refuge and Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 18 and 42.
US Highway 60 between mile markers 31 and 37.
AZ Route 95 between mile markers 91 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3368 11381 3336 11382 3348 11430 3372 11422
TIME...MOT...LOC 2040Z 115DEG 11KT 3351 11399
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
INSSpecial weather statement, Aug 30, 2:04 PM PST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
304 PM MST Mon Aug 30 2021
AZZ530-531-533-302230-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-
304 PM MST Mon Aug 30 2021
...Strong thunderstorms will impact portions of west central La Paz
and northwestern Yuma Counties through 330 PM MST...
At 304 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles west of Bouse to 13 miles southwest of
Quartzsite. Movement was northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quartzsite and Ehrenberg.
This includes the following highways...
AZ Interstate 10 between mile markers 2 and 20.
AZ Route 95 between mile markers 85 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3395 11444 3344 11453 3338 11421 3389 11418
TIME...MOT...LOC 2204Z 120DEG 8KT 3387 11428 3349 11432
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
INSSpecial weather statement, Aug 30, 2:21 PM PST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
321 PM PDT Mon Aug 30 2021
CAZ564-570-302245-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
321 PM PDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of Riverside County
through 345 PM PDT...
At 321 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Desert Center, moving northwest at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Desert Center.
This includes the following highways...
CA Interstate 10 between mile markers 101 and 117.
CA Route 177 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 11514 3363 11522 3368 11548 3368 11549
3386 11538
TIME...MOT...LOC 2221Z 115DEG 6KT 3375 11526
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
INSSpecial weather statement, Aug 30, 2:32 PM PST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
332 PM MST Mon Aug 30 2021
AZZ530-531-533-CAZ569-302300-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
332 PM MST Mon Aug 30 2021
...A strong thunderstorm will impact portions of west central La Paz,
northeastern Imperial and Riverside Counties through 400 PM MST/400
PM PDT/...
At 332 PM MST/332 PM PDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Blythe, or 39 miles north of
Martinez Lake, moving west at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blythe, Quartzsite, Ehrenberg and East Blythe.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 16.
CA Interstate 10 between mile markers 154 and 156.
CA Route 95 between mile markers 1 and 2, and between mile markers 8
and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3369 11424 3335 11436 3340 11465 3372 11455
TIME...MOT...LOC 2232Z 106DEG 5KT 3354 11443
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
INS